Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Bismarck, ND

July 5, 2017Grant County, Hettinger County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2017, 2:53 PM MDT for Grant County, Hettinger County, Stark County, North Dakota. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 2:53 PM MDT (20:53 UTC)
Expired
Jul 5, 2017, 4:00 PM MDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Hettinger County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 111 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:05 PM MDTHAIL 0.58 E Lefor, NDLIGHT RAIN FALLING RATHER VERTICALLY, LIGHT WIND. SOME SMALL HAILSTONES REPORTED.
Jul 5, 4:10 PM MDTTSTM WND GST 602 S Elgin, NDRELAYED THROUGH FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS53 KBIS 052053
SVRBIS
NDC037-041-089-052200-
/O.NEW.KBIS.SV.W.0040.170705T2053Z-170705T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
253 PM MDT WED JUL 5 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hettinger County in southwestern North Dakota...
  Southeastern Stark County in southwestern North Dakota...
  Northwestern Grant County in south central North Dakota...

* Until 400 PM MDT

* At 252 PM MDT, a severe thunderstorm was located 15 miles south of
  Gladstone, or 19 miles north of Mott, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Heart Butte Dam around 355 PM MDT. 

Other locations impacted by this severe thunderstorm include Lefor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4658 10269 4676 10261 4673 10209 4672 10209
      4672 10186 4646 10154 4631 10197
TIME...MOT...LOC 2052Z 281DEG 27KT 4664 10247 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
2 follow-up statements
959 
WWUS53 KBIS 052114
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
314 PM MDT WED JUL 5 2017

NDC037-041-089-052200-
/O.CON.KBIS.SV.W.0040.000000T0000Z-170705T2200Z/
Hettinger ND-Stark ND-Grant ND-
314 PM MDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN HETTINGER...SOUTHEASTERN STARK AND NORTHWESTERN
GRANT COUNTIES...

At 314 PM MDT, a severe thunderstorm was located 16 miles north of
Mott, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Heart Butte Dam around 355 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4651 10250 4675 10245 4673 10209 4672 10209
      4672 10186 4646 10154 4631 10197
TIME...MOT...LOC 2114Z 281DEG 27KT 4661 10223 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
915 
WWUS53 KBIS 052130
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
330 PM MDT WED JUL 5 2017

NDC037-041-089-052200-
/O.CON.KBIS.SV.W.0040.000000T0000Z-170705T2200Z/
Hettinger ND-Stark ND-Grant ND-
330 PM MDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN HETTINGER...SOUTHEASTERN STARK AND NORTHWESTERN
GRANT COUNTIES...

At 329 PM MDT, a severe thunderstorm was located 11 miles west of
Heart Butte Dam, or 16 miles northwest of Elgin, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Heart Butte Dam around 350 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4646 10237 4674 10225 4673 10209 4672 10209
      4672 10186 4646 10154 4631 10197
TIME...MOT...LOC 2129Z 281DEG 27KT 4659 10206 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:52 AM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 5, 11:52 AM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
1252 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 1252 PM CDT Wed Jul 5 2017

Midday temperatures are running 3-5 F ahead of the forecast curve
in southwest ND and along the ND-SD state line over to Ellendale,
so this update increased forecast highs slightly in those areas.
Otherwise, CAMs through the 16 UTC HRRR and the 12 UTC NCEP WRF-
ARW and WRF-NMM cores continue to support severe convection late
this afternoon and this evening, especially in north central ND,
but with some threat further south, too. Run-max updraft helicity
values of 100 to 150 m2/s2 (and in some cases greater) are common
to those CAMs, further supporting the potential for significant-
severe-caliber storms, even if coverage is held somewhat in check
by a lack of stronger forcing aloft.

UPDATE Issued at 1051 AM CDT Wed Jul 5 2017

Some uncertainty remains, but confidence in convective initiation
across at least north central ND late this afternoon and evening
is growing. All HRRR runs since its 10 UTC cycle have simulated
intense convection developing in the north central by about 23 UTC
with southeast propagation in an environment characterized by
MLCAPE around 3000 J/kg and effective bulk wind differences of 50
kt. There was also strong support in most of the 00 UTC NSSL WRF-
ARW ensemble members for convective initiation over central ND by
the evening. We'll continue to evaluate the situation the next
few hours, but at this point confidence was high enough to include
an explicit mention of severe weather in the gridded forecast
along and east of Minot to Jamestown line. Collaboration with SPC
also suggests that a categorical slight risk will likely be added
to parts of the area with their 1630 UTC outlook.

UPDATE Issued at 651 AM CDT Wed Jul 5 2017

Introduced some low pops for isolated thunderstorms across far
north central ND. A few cells quickly popped up near the
international border into Renville and Bottineau counties. Hard to
find any significant forcing in this area, possibly a subtle wave
in GOES-16 preliminary non-operational imagery helping support
convection with weak elevated MUCAPE less than 500 j/kg in place.
SPC meso analysis also shows this area on edge of higher 0-6km
bulk shear around 40kts.

&&

.SHORT TERM...(Today and tonight)
Issued at 520 AM CDT Wed Jul 5 2017

It will be hot today with high temperatures around 100 west and
south of the Missouri River and Lake Sakakawea. Isolated strong
to severe thunderstorms are possible late this afternoon into the
evening from southwest North Dakota, through the central part of
the state, and into the northeast. Thunderstorm initiation will
be challenging today as moisture and instability will be present
but a good lifting mechanism is lacking. Any storms that can
initiate will be quick to intensify.

Heat - H8 thermal ridge is a few degrees higher for today than
Tuesday with a large area of 27-29 degree C air across southwest
and south central North Dakota, nearing 31 degrees C over Bowman
County. Full sunshine is expected through mid afternoon.
Inhibiting factors are low speed surface mixing winds and the rain
from Tuesday (not as dry surface soils) in the Bismarck area.
Nonetheless, went with 100 to 102 for highs across all areas west
/ south of the Mighty MO and Big Lake. For the record, record
highs are not in jeopardy as they are 110 at Williston, 109
Dickinson, 105 Minot, 106 Bismarck and 108 Jamestown.

Storms - a CAP (H7 temperatures > +12 degrees C) will be in place
along and west of a line from Beach to Hettinger today, preventing
storms there. The concern is on the eastern edge of that CAP for
the late afternoon where moisture will be in place along with
instability. Lacking will be a trigger / lifting mechanism,
however, Convective Temperatures should be reached into central
areas resulting in initiation of convection. NAM12 does show a
weak H5 short wave passing over the Bismarck area toward sunset
along with diffluent, though very weakly diffluent, mid level
flow. CAPE is significant this evening and 0-6 KM shear looks to
be sufficient for supercells. So, it boils down to initiation. If
storms can fire they will intensify rapidly. With that opted to
keep a low pop in the forecast. Coverage area is likely overdone
but I did not want to take a chance on getting severe storms after
not having at least a low pop in the forecast.

.LONG TERM...(Thursday through Tuesday)
Issued at 520 AM CDT Wed Jul 5 2017

The mid level long wave ridge holds in place with its axis just
west of the forecast area and little to no chances for rain
through Sunday. By Monday a short wave trough traverses and knocks
down the ridge, temporarily. It is the next decent chance for
storms / rain, coming Monday and Monday night. High temperatures
meander either side of 90 for highs through Monday with a down
turn in temperature behind Monday's system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1252 PM CDT Wed Jul 5 2017

A cold front will slide across western and central ND this TAF
period. Aside from a windshift to the west and northwest behind the
front, the threat for thunderstorms exists, especially from KMOT to
KJMS. At this time, due to the isolated nature and narrow timeframe,
we have decided to include a VCTS at KMOT/KJMS between 00z and 06z
Thu. If a thunderstorm does develop over or in the vicinity of the
terminal, large hail and damaging winds will be the primary threats.
Elsewhere, will continue to monitor KDIK and KBIS for a possible
VCTS late this afternoon into the early evening. Vfr cigs/vsbys
expected next 24hr.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CJS
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...KS/SJA
Hazardous weather outlook, Jul 5, 11:10 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1210 PM CDT Wed Jul 5 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061715-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1210 PM CDT Wed Jul 5 2017 /1110 AM MDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over southwest and central
North Dakota after 4 PM CDT or 3 PM MDT this afternoon. Some
storms will likely become severe in the late afternoon and
evening. The threat of severe thunderstorms is greatest north
central into the upper James River valley, including the Minot,
Rolla, Rugby, Harvey, Carrington, and Jamestown areas. The main
hazards include potentially very large hail up to the size of
baseballs and destructive winds up to 75 mph. A tornado is
possible.

It will also be hot today with high temperatures from around 100
west and south of the Missouri River and Lake Sakakawea, to the
90s north and east.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is becoming more likely this afternoon and
evening. Confidence in thunderstorm initiation has increased as
a lifting mechanism appears more probable than earlier thought.

CJS

In the hours before

Special weather statement, Jul 5, 2:23 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
223 PM MDT WED JUL 5 2017

NDZ033-052115-
Stark ND-
223 PM MDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STARK COUNTY UNTIL
315 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dickinson, moving east at 35 mph.

Wind gusts to 55 mph will be possible with this storm.

Locations impacted include...
Richardton, Gladstone, Lefor and Dickinson Regional Airport.

LAT...LON 4663 10283 4664 10283 4679 10288 4697 10210
      4669 10210 4663 10268
TIME...MOT...LOC 2022Z 255DEG 32KT 4672 10274

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:14 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder49 min
Jul 4, 7:37 PM MDTSpecial Weather StatementBISStutsman38 min
Jul 5, 2:23 PM MDTSpecial Weather StatementBISStark52 min
Jul 5, 3:20 PM MDTSpecial Weather StatementBISAdams55 min
Jul 5, 3:40 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux65 min
Jul 5, 4:47 PM MDTSpecial Weather StatementBISSioux43 min
Jul 5, 4:57 PM MDTSpecial Weather StatementBISSioux33 min
Jul 5, 5:31 PM MDTSpecial Weather StatementBISEmmons44 min
Jul 5, 5:40 PM MDTSevere Thunderstorm WarningBISEmmons, McIntosh38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.